A case of rivastigmine toxicity caused by transdermal patch

Duk Hee Lee, Yoon Hee Choi, Kwang Hyun Cho, Soon Young Yun, Hyung Min Lee

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

Rivastigmine is a carbamate cholinesterase inhibitor used in the treatment of dementia. Toxicity is expected to resemble poisoning from other carbamates and organophosphates with features of both muscarinic (salivation, lacrimation, urination, defecation, miosis, bronchorrhea, and bradycardia) and nicotinic (muscle weakness, fasciculations, and paralysis) stimulation. We present a case of rivastigmine toxicity caused by transdermal patch. After removal of patches, the patient's symptoms and signs were spontaneous recovery without atropine and oxime therapy. Emergency physicians should be aware of the signs of increased nicotinic, muscarinic, and central nervous system effects (seizure), which are the same as with organophosphate and carbamate toxicities, and strongly consider carbamate cholinesterase inhibitor (rivastigmine) overdose.

Original languageEnglish
Pages (from-to)695.e1-695.e2
JournalAmerican Journal of Emergency Medicine
Volume29
Issue number6
DOIs
StatePublished - Jul 2011

Fingerprint

Dive into the research topics of 'A case of rivastigmine toxicity caused by transdermal patch'. Together they form a unique fingerprint.

Cite this